Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 152, NWS Amarillo, TX

June 14, 20124 counties in Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jun 14, 2012, 5:33 PM CDT for 4 counties in Texas. It was in force for 57 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2012, 5:33 PM CDT (22:33 UTC)
Expired
Jun 14, 2012, 6:30 PM CDT
In force
57 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

Counties Deaf Smith County, TX, Oldham County, TX, Potter County, TX, Randall County, TX

The radar

The Amarillo radar (KAMA), 46 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 6:01 PM CDTHAIL 0.886 S Wildorado, TXRELAYED BY NSSL
Jun 14, 6:06 PM CDTHAIL 13 Ese Wildorado, TXRELAYED BY NSSL
Jun 14, 6:11 PM CDTHAIL 13 E Wildorado, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 3:46 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.6 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2012-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2681 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2012-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2681 J/kg
Mixed-layer CIN
-214 J/kg
Mixed-layer LCL
1059 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
377 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

406 
WUUS54 KAMA 142233
SVRAMA
TXC117-359-375-381-142330-
/O.NEW.KAMA.SV.W.0152.120614T2233Z-120614T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
533 PM CDT THU JUN 14 2012

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN DEAF SMITH COUNTY IN THE PANHANDLE OF TEXAS
  SOUTHEASTERN OLDHAM COUNTY IN THE PANHANDLE OF TEXAS
  SOUTHWESTERN POTTER COUNTY IN THE PANHANDLE OF TEXAS
  NORTHWESTERN RANDALL COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 630 PM CDT

* AT 529 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE
  DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 10 MILES SOUTHWEST OF WILDORADO...OR ABOUT 10 MILES
  SOUTHEAST OF VEGA...MOVING NORTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WILDORADO...
  BUSHLAND...
  VEGA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

&&

LAT...LON 3544 10212 3517 10192 3497 10236 3522 10254
TIME...MOT...LOC 2233Z 232DEG 15KT 3512 10234

$$

KB
1 follow-up statement
106 
WWUS54 KAMA 142250
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
550 PM CDT THU JUN 14 2012

TXC117-359-375-381-142330-
/O.CON.KAMA.SV.W.0152.000000T0000Z-120614T2330Z/
DEAF SMITH TX-OLDHAM TX-POTTER TX-RANDALL TX-
550 PM CDT THU JUN 14 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHWESTERN RANDALL...SOUTHWESTERN POTTER...SOUTHEASTERN OLDHAM
AND NORTHEASTERN DEAF SMITH COUNTIES...

AT 549 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF BALL
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM WILDORADO TO BUSHLAND TO 7
MILES SOUTH OF BUSHLAND...OR ALONG A LINE EXTENDING FROM 7 MILES EAST
OF VEGA TO 16 MILES EAST OF VEGA TO 12 MILES NORTHWEST OF 
CANYON...MOVING NORTHEAST AT 30 MPH.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3544 10212 3517 10192 3497 10236 3522 10254
TIME...MOT...LOC 2249Z 239DEG 32KT 3529 10228 3520 10213
          3510 10208

$$

KB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 4:50 PM CDT, 43 minutes earlier.

Area forecast discussion, Jun 14, 4:50 PM CDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
450 PM CDT THU JUN 14 2012

.DISCUSSION...
OF PRIMARY CONCERN THIS EVENING...AS OF 4 PM THUNDERSTORMS HAD BEGUN
TO DEVELOP ALONG A COLD FRONT NEAR THE WESTERN OKLAHOMA
PANHANDLE...AND ALSO ALONG A DRYLINE IN THE WESTERN TEXAS PANHANDLE.
THIS THUNDERSTORM ACTIVITY IS EXPECTED TO INCREASE AND SPREAD EAST
THROUGH TONIGHT AS AN UPPER LEVEL SHORTWAVE MOVES ACROSS THE
PANHANDLES. SOME OF THESE THUNDERSTORMS WILL BE STRONG TO SEVERE.

FRIDAY THROUGH SATURDAY...MOSTLY ZONAL FLOW ACROSS THE US WILL BEGIN
TO DESTABILIZE...WITH AN UPPER LEVEL LOW CUTTING OFF OVER THE DESERT
SOUTHWEST AND RETROGRADING OVER THE PACIFIC. WARM TEMPERATURES AND A
SLIGHT CHANCE FOR THUNDERSTORMS ARE EXPECTED ACROSS THE PANHANDLES. A
COLD FRONT SHOULD EDGE INTO THE WESTERN OKLAHOMA AND NORTHWESTERN
TEXAS PANHANDLES SATURDAY NIGHT...BRINGING A CHANCE OF SHOWERS AND
THUNDERSTORMS ONCE AGAIN TO THAT AREA.

SUNDAY THROUGH WEDNESDAY...THE COLD FRONT WILL PULL NORTHWARD DURING
THE DAY ON SUNDAY...AS LEE SIDE CYCLOGENESIS STRENGTHENS. CONTINUED
TO KEEP MAX TEMPS ABOVE GUIDANCE INTO EARLY NEXT WEEK AS SOUTHERLY
WINDS AND A BUILDING UPPER LEVEL RIDGE ALLOW FOR TEMPERATURES TO
REACH INTO THE UPPER 90S AND LOWER 100S. NO MENTIONABLE POPS AT THIS
TIME.

WEDNESDAY NIGHT INTO FRIDAY...A DEVELOPING SURFACE LOW PRESSURE
SYSTEM IN THE LEE OF THE ROCKIES SHOULD PULL A COLD FRONT INTO AT
LEAST THE FAR NORTHWEST PANHANDLES WEDNESDAY NIGHT. MODELS DISAGREE
SLIGHTLY AS TO HOW STRONG THIS FRONT WILL BE...SO DECIDED TO GO WITH
THE STRONGER GFS. DID NOT INTRODUCE POPS AT THIS TIME AS CONFIDENCE
IS LOW...THOUGH SOME SHOWERS AND THUNDERSTORMS MAY DEVELOP ALONG THE
FRONT IF IT STALLS ACROSS THE AREA ON THURSDAY.

NF

&&

.FIRE WEATHER...
DESPITE RELATIVE HUMIDITIES DROPPING BELOW 20 PERCENT ACROSS WESTERN
PORTIONS OF THE PANHANDLES DURING THE AFTERNOONS THROUGH
TUESDAY...20 FOOT WIND SPEEDS SHOULD BE LESS THAN 15 MPH DURING THE
AFTERNOONS. ALSO...RECENT AND EXPECTED RAINFALL HAS KEPT FUEL
MOISTURE HIGHER AND FIRE DANGER RATINGS AT LOW TO MODERATE ACROSS THE
PANHANDLES.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                65  94  65  93  65 /  30  20  20  20  10
BEAVER OK                  68  95  66  96  65 /  40  20  20  20  20
BOISE CITY OK              61  91  62  92  64 /  30  20  20  30  30
BORGER TX                  69  96  69  96  68 /  30  20  20  20  20
BOYS RANCH TX              64  99  66  96  67 /  30  20  20  20  20
CANYON TX                  64  95  65  94  63 /  30  20  20  20  10
CLARENDON TX               67  94  67  93  68 /  20  20  20  10  10
DALHART TX                 62  97  61  93  63 /  30  20  20  20  30
GUYMON OK                  65  95  66  95  65 /  30  20  20  20  30
HEREFORD TX                63  96  65  92  61 /  30  20  20  20  10
LIPSCOMB TX                70  94  69  95  66 /  30  20  20  20  20
PAMPA TX                   66  95  66  92  67 /  20  20  20  20  20
SHAMROCK TX                68  94  68  92  67 /  20  20  20  10  10
WELLINGTON TX              68  96  68  94  69 /  20  20  20  10  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

03/06
Hazardous weather outlook, Jun 14, 4:02 PM CDT, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
402 PM CDT THU JUN 14 2012

OKZ001>003-TXZ001>020-150915-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
402 PM CDT THU JUN 14 2012

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 PM CDT FOR THE
ENTIRE TEXAS AND OKLAHOMA PANHANDLES.

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
TEXAS AND OKLAHOMA PANHANDLES THIS AFTERNOON THROUGH TONIGHT. LARGE
HAIL TO THE SIZE OF BASEBALLS AND DAMAGING WINDS UP TO 70 MPH WILL
BE THE PRIMARY HAZARDS. IN ADDITION...HEAVY RAINFALL MAY CAUSE
LOCALIZED FLOODING OR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

MOSTLY AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE ACROSS
MUCH OF THE TEXAS AND OKLAHOMA PANHANDLES FRIDAY AND SATURDAY. WHILE
ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME...A FEW
STORMS MAY BECOME STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WINDS
THE PRIMARY HAZARDS. IN ADDITION...HEAVY RAIN DURING THIS PERIOD MAY
ALSO CAUSE LOCALIZED FLOODING OR FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON THROUGH TONIGHT
ACROSS THE OKLAHOMA PANHANDLE AND THE NORTHEASTERN TEXAS PANHANDLE.
LIMITED SPOTTER ACTIVATION MAY BE NEEDED AGAIN ON FRIDAY AND SATURDAY
ACROSS THE PANHANDLES.

NF

In the hours before

Special weather statement, Jun 14, 3:14 PM CDT, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
314 PM CDT THU JUN 14 2012

OKZ001-142100-
CIMARRON OK-
314 PM CDT THU JUN 14 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 400 PM CDT FOR CIMARRON COUNTY.

AT 311 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 3 MILES NORTH OF KENTON...OR ABOUT
29 MILES NORTHWEST OF BOISE CITY...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE.

INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS. TRY TO
UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM
APPROACHES.

JC
Special weather statement, Jun 14, 4:53 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
453 PM CDT THU JUN 14 2012

TXZ016-017-142245-
DEAF SMITH TX-RANDALL TX-
453 PM CDT THU JUN 14 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 545 PM CDT FOR RANDALL AND DEAF
SMITH COUNTIES.

AT 449 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 5 MILES EAST OF HEREFORD...MOVING
NORTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

KB
Local storm report, Jun 14, 5:07 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
507 PM CDT THU JUN 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     HAIL             1 E HEREFORD            34.82N 102.38W
06/14/2012  M1.00 INCH       DEAF SMITH         TX   FIRE DEPT/RESCUE

&&

EVENT NUMBER AMA1200528

FENNER

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 5:02 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Randall58 min
Jun 14, 5:56 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Oldham, Potter, Randall64 min
Jun 14, 6:29 PM CDTSevere Thunderstorm WarningAMADallam, Hartley, Moore, Sherman61 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.